To the Editor:—
The conclusions in the article, "Anaphylactic Death from Use of Throat Lozenge," by Hesch in The Journal, Jan. 2, page 12, are subject to question. Sudden laryngeal obstruction in the presence of sore throat and hoarseness without evidence of previous respiratory difficulty is a well-known clinical entity. The edema is usually located in the epiglottis. I have seen two patients who had sore throats but who were not hoarse and were not given medicaments develop sudden obstruction requiring emergency tracheotomy. In one of these, the patient was in the operating room awaiting orderly tracheotomy because the edema was diagnosed when sudden obstruction occurred. The published case report indicates that the patient had a severe respiratory infection. There was no examination of the larynx prior to administration of the medicament. The implication that the drugs in the throat lozenge were responsible for death is, I believe, very doubtful.